Pitfalls of intranasal naloxone

Prehosp Emerg Care. Oct-Dec 2014;18(4):550-4. doi: 10.3109/10903127.2014.896961. Epub 2014 May 15.

Abstract

We present a case of failed prehospital treatment of fentanyl induced apnea with intranasal (IN) naloxone. While IN administration of naloxone is becoming more common in both lay and pre-hospital settings, older EMS protocols utilized intravenous (IV) administration. Longer-acting, higher potency opioids, such as fentanyl, may not be as easily reversed as heroin, and studies evaluating IN administration in this population are lacking. In order to contribute to our understanding of the strengths and limitations of IN administration of naloxone, we present a case where it failed to restore ventilation. We also describe peer reviewed literature that supports the use of IV naloxone following heroin overdose and explore possible limitations of generalizing this literature to opioids other than heroin and to IN routes of administration.

Keywords: intranasal naloxone; overdose; prescription opioids.

Publication types

  • Case Reports

MeSH terms

  • Administration, Intranasal
  • Adult
  • Analgesics, Opioid / adverse effects*
  • Apnea / chemically induced
  • Apnea / drug therapy*
  • Biological Availability
  • Blood Pressure / drug effects
  • Drug Overdose / drug therapy*
  • Emergency Medical Services
  • Fentanyl / adverse effects*
  • Heart Rate / drug effects
  • Humans
  • Infusions, Intravenous
  • Male
  • Miosis / drug therapy
  • Naloxone / administration & dosage*
  • Naloxone / adverse effects
  • Narcotic Antagonists / administration & dosage*
  • Narcotic Antagonists / adverse effects
  • Respiratory Distress Syndrome, Adult / chemically induced
  • Respiratory Distress Syndrome, Adult / drug therapy*
  • Respiratory Rate / drug effects

Substances

  • Analgesics, Opioid
  • Narcotic Antagonists
  • Naloxone
  • Fentanyl